Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 134, NWS Springfield, MO

June 29, 2007Christian County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 29, 2007, 6:58 PM CDT for Christian County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2007, 6:58 PM CDT (23:58 UTC)
Expired
Jun 30, 2007, 1:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

County Christian County, MO

The radar

The Springfield radar (KSGF), 31 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 12.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
528 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 300001
FFWSGF
MOC043-300600-
/X.NEW.KSGF.FF.W.0134.070629T2358Z-070630T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 PM CDT FRI JUN 29 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHRISTIAN COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 100 AM CDT SATURDAY.

* AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS CENTRAL 
  CHRISTIAN COUNTY.  RAINFALL RATES UP TO TWO INCHES PER HOUR ARE 
  OCCURRING NEAR CHADWICK...OLDFIELD...AND SPARTA.  THIS STORM IS    
  NEARLY STATIONARY...AND WILL LIKELY PRODUCE DANGEROUS FLASH        
  FLOODING IN RURAL AREAS NEAR THESE COMMUNITIES.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  CHADWICK...OLDFIELD...AND SPARTA.  THIS STORM MAY DRIFT INTO THE  
  CITY OF OZARK...POTENTIALLY CAUSING FLASH FLOODING IN THIS AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3706 9333 3707 9334 3709 9334 3709 9322
      3708 9321 3708 9291 3704 9291 3682 9292
      3682 9334

$$

CRAMER
1 follow-up statement
000 
WGUS73 KSGF 300219
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
918 PM CDT FRI JUN 29 2007

MOC043-300228-
/X.CAN.KSGF.FF.W.0134.000000T0000Z-070630T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHRISTIAN MO-
918 PM CDT FRI JUN 29 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CHRISTIAN COUNTY...

CALLS TO THE CHRISTIAN COUNTY SHERIFFS OFFICE INDICATE THAT NO 
SERIOUS FLOODING IS OCCURRING. 

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3706 9333 3707 9334 3709 9334 3709 9322
      3708 9321 3708 9291 3704 9291 3682 9292
      3682 9334

$$

DSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 3:23 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 29, 3:23 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 PM CDT FRI JUN 29 2007

.DISCUSSION...

FORECAST HIGHLIGHTS/CHALLENGES FOR THIS FORECAST PACKAGE WILL BE
CONTINUED ONGOING SHOWER AND THUNDERSTORM CHANCES...ALONG WILL
FLASH FLOOD POTENTIAL. GENERALLY FOR THIS FORECAST PACKAGE HAVE
FOLLOWED THE GFS ON PROBABILITIES OF PRECIPITATION AND TEMPERATURES
THROUGH SUNDAY NIGHT.

CURRENTLY SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER THE CWA IN A
VERY MOIST UNSTABLE AIRMASS. THIS SCATTERED ACTIVITY SHOULD BEGIN
TO DISSIPATE AROUND SUNSET AS THIS ACTIVITY IS STABILITY BASED. AN
UPPER LEVEL LOW CURRENTLY LOCATED IN CENTRAL OKLAHOMA WILL
CONTINUE TO SPIN ENERGY TOWARDS THE AREA OVERNIGHT. THIS WILL KEEP
SHOWER AND THUNDERSTORMS POSSIBLE THROUGH THE OVERNIGHT
HOURS...WITH THE BETTER CHANCES OCCURRING OVER THE WESTERN CWA.
THE MAIN THREAT WITH THIS ACTIVITY WILL BE VERY HEAVY RAINFALL AND
FLASH FLOODING. THERE COULD BE A ISOLATED STORM OR TWO THAT
CONTAINS MARGINALLY SEVERE WIND GUSTS THROUGH THE EVENING HOURS TODAY.

UPPER LEVEL ENERGY WILL REMAIN OVER THE AREA TOMORROW AS THE UPPER
LEVEL LOW CONTINUES TO SPIN ENERGY INTO EASTERN KANSAS AND EXTREME
SOUTHWESTERN MISSOURI. AGAIN THE VERY HEAVY RAINFALL AND
FLASH FLOOD THREAT WILL CONTINUE. HAVE GONE AHEAD AND EXTENDED THE
FLASH FLOOD WATCH FOR THE WESTERN COUNTIES IN THE CWA. ELSEWHERE
SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP IN THE
LATE MORNING INTO THE EVENING HOURS.

ON SUNDAY THE UPPER LEVEL LOW WILL REMAIN OVER THE REGION. AS THE
DAY WEARS ON THE UPPER LEVEL ENERGY FOR THE LOW WILL BEGIN TO
SLIDE TO THE SOUTHWEST. HAVE INCREASED POPS OVER THE WESTERN CWA
AS THE LOW MOVES OFF AND LEFT SLIGHT CHANCES THROUGHOUT THE REST
OF THE CWA.

BY MONDAY AN UPPER LEVEL RIDGE WILL BEGIN TO BUILD INTO THE
REGION. THIS WILL BRING A WARMER AND DRIER AIRMASS INTO THE AREA.
THE MODELS SHOW A MOISTURE GRADIENT SEEN BOTH ON THE 925MB DEW
POINTS AND THE 700-300MB LAYER RELATIVE HUMIDITY. THIS MOISTURE
GRADIENT WILL SET UP AROUND THE MISSOURI ARKANSAS BORDER ON MONDAY
AND TUESDAY. CANNOT RULE OUT A THUNDERSTORM DEVELOPING IN THIS
MOISTURE. WITH MUCH DRIER AIR OVER THE REMAINDER OF THE CWA DO NOT
SEE MUCH OF A CHANCE FOR THUNDERSTORM DEVELOPMENT.

BETTER RAIN CHANCE WILL OCCUR ON THURSDAY AS A COLD FRONT DROPS
THROUGH THE AREA. HAVE GONE WITH THE MODEL SOLUTION THAT BRINGS
THE FRONT THROUGH THE AREA ON THE DAY THURSDAY INTO THURSDAY
EVENING. THE CURRENT 12Z GFS RUN BRINGS THE FRONT THROUGH FASTER
ON WEDNESDAY NIGHT. THE PREVIOUS GFS RUNS AND THE MODELS SHOW A
SLOWER SOLUTION.

&&

.AVIATION...
THE EFFECTS OF SCATTERED SHOWERS AND THUNDERSTORMS WERE THE PRIMARY
CHALLENGE IN THIS AFTERNOON AVIATION FORECASTS.  THE TROPICAL LIKE
AIRMASS REMAINS ANCHORED OVER SOUTHERN MISSOURI...WHICH WILL
FACILITATE NUMEROUS AFTERNOON STORMS.  THE PREDOMINATE STORM MODE
WILL BE PULSE STORMS...CAPABLE OF PRODUCING BRIEF DOWNPOURS ALONG
WITH A FEW CLOUD TO GROUND LIGHTNING STRIKES.  LOOK FOR
DETERIORATING FLIGHT CONDITIONS IF ONE OF THESE STORMS IMPACTS
EITHER THE JOPLIN OR SPRINGFIELD AIRPORTS.

THE LATEST THINKING IS THAT AN EXTENDED PERIOD OF DRY WEATHER MAY BE
POSSIBLE FOR TONIGHT...AND WILL LIKELY CUT BACK ON THE PESSIMISTIC
PRECIP WORDING IN THE TAFS.

CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR MOZ055>058-
     068>071-079>081-090-091-095-103-104.

     FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR MOZ066-067-077-
     078-088-089-093-094-101-102.

KS...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR KSZ073-097-101.

&&

WISE
Hazardous weather outlook, Jun 29, 12:56 PM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1256 PM CDT FRI JUN 29 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1256 PM CDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 A VERY MOIST AIRMASS REMAINS IN PLACE ACROSS SOUTHEAST KANSAS AND
 THE MISSOURI OZARKS. A PERSISTENT UPPER LEVEL LOW OVER THE
 SOUTHERN PLAINS WILL INTERACT WITH THIS MOIST AIRMASS AND CAUSE
 ADDITIONAL SHOWERS AND THUNDERSTORMS TO DEVELOP. ADDITIONALLY...A
 SLOW MOVING AND WEAK COLD FRONT REMAINS OVER SOUTHERN
 MISSOURI...WHICH WILL ALSO AID IN THUNDERSTORM DEVELOPMENT.

 IN GENERAL...THE HEAVIEST RAIN WILL OCCUR OVER SOUTHEAST KANSAS
 AND PARTS OF WEST CENTRAL AND CENTRAL MISSOURI THIS AFTERNOON AND
 EVENING...MAINLY NORTHWEST OF A CARTHAGE TO VIENNA LINE.
 HOWEVER..OTHER ISOLATED TO SCATTERED SLOW MOVING THUNDERSTORMS
 WILL ALSO OCCUR OVER THE REST OF THE MISSOURI OZARKS PRODUCING
 LOCALIZED HEAVY RAINFALL...AND GUSTY WINDS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

 THE FRONTAL BOUNDARY AND UPPER LEVEL LOW PRESSURE WILL REMAIN
 NEAR THE OUTLOOK AREA INTO SATURDAY. SHOWERS AND THUNDERSTORMS
 WILL THEREFORE CONTINUE INTO SATURDAY...AND POSSIBLY EVEN SUNDAY
 OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. HEAVY
 RAINFALL AND FLASH FLOODING POTENTIAL CONTINUES TO EXIST INTO
 THIS WEEKEND. SHOWER AND THUNDERSTORM CHANCES WILL THEN DIMINISH
 EARLY NEXT WEEK AS AN UPPER LEVEL RIDGE BUILDS OVER THE
 REGION.  AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT ALONG THE
 ARKANSAS BORDER IN EXTREME SOUTHWEST MISSOURI. THUNDERSTORM
 CHANCES WILL RETURN TO THE ENTIRE CWA THURSDAY AS A COLD FRONT
 DROPS THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

 SPOTTERS AND EMERGENCY MANAGERS ARE URGED TO REPORT ANY NOTABLE
 REPORTS OF MEASURED HEAVY RAINFALL AND ANY AREAS OF FLOODING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WISE

In the hours before

Local storm report, Jun 29, 4:41 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
441 PM CDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FLASH FLOOD      SPRINGFIELD             37.20N 93.29W
06/29/2007                   GREENE             MO   AMATEUR RADIO

            FLASH FLOODING IS OCCURRING OVER SEVERAL ROADS IN THE
            CITY OF SPRINGFIELD.

&&

DCRAMER
Local storm report, Jun 29, 4:43 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
443 PM CDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     FLASH FLOOD      SPRINGFIELD             37.20N 93.29W
06/29/2007                   GREENE             MO   AMATEUR RADIO

            STRANDED MOTORIST ON NATIONAL AND SOUTH STREET.

&&

DCRAMER
Local storm report, Jun 29, 5:00 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
500 PM CDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     FLASH FLOOD      SPRINGFIELD             37.20N 93.29W
06/29/2007                   GREENE             MO   AMATEUR RADIO

            THIS IS A CORRECTION TO A PREVIOUS LSR. THE STRANDED
            MOTORIST WAS LOCATION NEAR MADISON AND SOUTH STREETS.

&&

DCRAMER
Local storm report, Jun 29, 6:17 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
617 PM CDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     FLASH FLOOD      BAXTER SPRINGS          37.02N 94.74W
06/29/2007                   CHEROKEE           KS   LAW ENFORCEMENT

            WIDESPREAD FLOODING ACROSS THE CITY OF FLOODING.

&&

DCRAMER
Local storm report, Jun 29, 6:18 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
618 PM CDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     FLASH FLOOD      BAXTER SPRINGS          37.02N 94.74W
06/29/2007                   CHEROKEE           KS   LAW ENFORCEMENT

            THIS IS A CORRECTION TO THE PREVIOUS LSR...WIDESPREAD
            FLOODING IS OCCURRING ACROSS THE CITY OF BAXTER SPRINGS.

&&

DCRAMER
Local storm report, Jun 29, 6:48 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
648 PM CDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      BAXTER SPRINGS          37.02N 94.74W
06/29/2007                   CHEROKEE           KS   EMERGENCY MNGR

            NUMEROUS HOMES AND BUILDING FLOODED.

&&

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:04 PM CDTFlash Flood WarningSGFJasper3 hr
Jun 28, 7:13 PM CDTFlash Flood WarningSGFShannon6 hr
Jun 28, 9:54 PM CDTFlash Flood WarningSGFDade, Polk6 hr
Jun 29, 12:22 AM CDTFlash Flood WarningSGFCamden6 hr
Jun 29, 1:03 AM CDTFlash Flood WarningSGFPulaski5 hr
Jun 29, 2:58 AM CDTFlash Flood WarningSGFMaries, Miller, Phelps3 hr
Jun 29, 12:10 PM CDTFlash Flood WarningSGFOregon6 hr
Jun 29, 3:25 PM CDTSevere Thunderstorm WarningSGFLawrence65 min
Jun 29, 4:13 PM CDTFlash Flood WarningSGFGreene6 hr
Jun 29, 4:18 PM CDTSevere Thunderstorm WarningSGFGreene34 min
Jun 29, 6:05 PM CDTFlash Flood WarningSGFJasper, Newton6 hr

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.